Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 15, NWS Midland/Odessa, TX

April 7, 201812 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Apr 7, 2018, 1:46 PM CDT for 12 counties in Texas. It took effect at Apr 8, 2018, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2018, 1:46 PM CDT (18:46 UTC)
In effect from
Apr 8, 2018, 1:00 PM CDT
Expired
Apr 8, 2018, 9:00 PM CDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Pecos County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 36 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WWUS84 KMAF 071846
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
146 PM CDT Sat Apr 7 2018

...RED FLAG WARNING IS IN EFFECT SUNDAY FOR HOT, WINDY AND VERY 
DRY CONDITIONS ALONG AND WEST OF A LAMESA TO SHEFFIELD LINE...

.Cool temperatures Sunday morning will warm rapidly as southwest
winds increase over the region. Minimum RHs will range from 7
percent west to around 15 percent east, while RFTIs will range
from 6 to 7 west to 3 to 4 east. West winds of 25 to 35 mph are 
expected in the mountains, with 20 to 30 mph sustained winds 

NMZ114-115-TXZ045-046-050-051-057>062-067-074-080-258-081015-
/O.UPG.KMAF.FW.A.0014.180408T1800Z-180409T0200Z/
/O.NEW.KMAF.FW.W.0015.180408T1800Z-180409T0200Z/
Guadalupe Mountains-Southeast Plains-Gaines-Dawson-Andrews-Martin-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Davis/Apache Mountains Area-Marfa Plateau-
146 PM CDT Sat Apr 7 2018 /1246 PM MDT Sat Apr 7 2018/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /12 PM MDT/ TO 9 PM 
CDT /8 PM MDT/ SUNDAY FOR HOT, DRY AND WINDY CONDITIONS...


* AFFECTED AREA...Along and north of an Alpine, Midland and Lamesa
  line.

* WIND...Mountains...West 25 to 35 mph with higher gusts.
         Plains...West 20 to 30 mph with higher gusts.

* HUMIDITY...5 to 12 percent.

* FUELS...Very dry.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid the use of open flames or any activities that may generate
sparks.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ068-069-075-081015-
/O.NEW.KMAF.FW.W.0015.180408T1800Z-180409T0200Z/
Crane-Upton-Pecos-
146 PM CDT Sat Apr 7 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT TO 9 PM CDT SUNDAY 
FOR HOT, DRY AND WINDY CONDITIONS...

* AFFECTED AREA...Pecos, Crane and Upton counties.

* WIND...West 20 to 25 mph with higher gusts.

* HUMIDITY...10 to 15 percent.

* FUELS...Very dry.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
2 follow-up statements
664 
WWUS84 KMAF 080842
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
342 AM CDT Sun Apr 8 2018

...RED FLAG WARNING IS IN EFFECT SUNDAY FOR HOT, WINDY AND VERY
DRY CONDITIONS ALONG AND WEST OF A LAMESA TO SHEFFIELD LINE...

.A strong warm up today along with gusty west winds this afternoon
and will promote critical fire weather conditions. Minimum RHs 
will range from 8 percent west to 14 percent east. Winds will be 
west 25 to 40 mph in the mountains and west 20 to 30 mph in the 
plains. A wind shift will move through late this evening and early
Monday morning.

NMZ114-115-TXZ045-046-050-051-057>062-067>069-074-075-080-258-
082100-
/O.CON.KMAF.FW.W.0015.180408T1800Z-180409T0200Z/
Guadalupe Mountains-Southeast Plains-Gaines-Dawson-Andrews-Martin-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Crane-Upton-Davis/Apache Mountains Area-Pecos-Marfa Plateau-
342 AM CDT Sun Apr 8 2018 /242 AM MDT Sun Apr 8 2018/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ 
THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR HOT, DRY 
AND WINDY CONDITIONS...

* WIND...Mountains...West 25 to 40 mph with higher gusts. 
  Plains...West 20 to 30 mph with higher gusts. 

* HUMIDITY...8 to 14 percent.

* FIRE DANGER...Very high to extreme.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid the use of open flames or any activities that may generate
sparks.

&&

$$
739 
WWUS84 KMAF 081901
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
201 PM CDT Sun Apr 8 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING 
FOR HOT, WINDY AND VERY DRY CONDITIONS ALONG AND WEST OF A LAMESA 
TO SHEFFIELD LINE...

.Very warm to hot temperatures, and dry and windy conditions this
afternoon have resulted in critical fire weather conditions over 
most of the forecast area. Westerly winds of 25 to 40 mph will be
common in the mountains, with 20 to 30 mph westerly winds in the 
plains.  A wind shift will move through late this evening and 
early Monday morning.

NMZ114-115-TXZ045-046-050-051-057>062-067>069-074-075-080-258-
090200-
/O.CON.KMAF.FW.W.0015.000000T0000Z-180409T0200Z/
Guadalupe Mountains-Southeast Plains-Gaines-Dawson-Andrews-Martin-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Crane-Upton-Davis/Apache Mountains Area-Pecos-Marfa Plateau-
201 PM CDT Sun Apr 8 2018 /101 PM MDT Sun Apr 8 2018/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ 
THIS EVENING FOR HOT, DRY AND WINDY CONDITIONS...

* WIND...Mountains...West 25 to 40 mph with higher gusts. 
  Plains...West 20 to 30 mph with higher gusts. 

* HUMIDITY...8 to 14 percent.

* FIRE DANGER...Very high to extreme.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid the use of open flames or any activities that may generate
sparks.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 7, 11:45 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 7, 11:45 AM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1145 AM CDT Sat Apr 7 2018

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

MVFR ceilings will persist at KMAF and KFST until 07/19Z, and
perhaps KHOB, but should dissipate thereafter.  Easterly winds
will increase this evening, but lessen late tonight and veer to
the southeast/south Sunday morning.  VFR conditions will prevail
again Sunday, but west winds will increase to 20-25kt sustained at
all area terminals Sunday afternoon with blowing dust possibly
reducing visibility at some terminals.

&&

.PREV DISCUSSION... /issued 1008 AM CDT Sat Apr 7 2018/

UPDATE...

Update to allow Freeze Warning to expire.

Temperatures are gradually warming and any locations that are at
freezing now will be above freezing within the next hour or so.
Therefore, the Freeze Warning has been allowed to expire.

PREV DISCUSSION... /issued 622 AM CDT Sat Apr 7 2018/

AVIATION...

Little change from previous issuance. Winds continue to decrease
and post-frontal MVFR CIGS are in place except at PEQ/CNM.
Soundings show CIGS will lift by around 18z. Wind turn se by mid
afternoon at CNM/HOB and by evening elsewhere.

PREV DISCUSSION... /issued 344 AM CDT Sat Apr 7 2018/

As of 3:30 AM CDT Saturday...Make sure your seat belts are
fastened as the temperature/wind roller coaster ride continues for
the next seven days. Amazingly enough there is even a chance of
storms along the Rio Grande Monday night spreading into the Trans
Pecos...Davis and Chisos Mtns...and Edwards Plateau Tuesday.

The cold front that barreled thru the Permian Basin is now south
of Van Horn and is heading to the International Border. Temps this
early morning are significantly colder...with temps touching the
freezing mark in the areas under a Freeze Warning. The Friday day
shift deserves alot of credit in depicting the area that would
drop to freezing this morning. The cool airmass will stick around
today with temps well below normal...like about 20 degrees below
normal. Normal for MAF is 78 degrees.

Get your tickets ready to board the roller coaster as zonal flow
aloft combines with a deep sfc trof to bring strong downslope
winds resulting in hot temperatures for the CWA on Sunday. In
fact...temps at MAF on Sunday will be one degree shy of the record
high. There will be good linkage between low and mid level
winds...have issued a High Wind Watch for the Guadalupe Mtns for
Sunday aftn/early evening. There is also a pronounced mtn wave
signature so pilots should take extreme caution if flying over the
Guadalupe Mtns. Sunday will be another critical fire wx day
(please see Fire Weather discussion below for more details).

A weak cold front will move into the CWA on Monday with a
secondary push of cooler air on Tuesday. Temps will still be a
little above normal on Monday dropping to a little below normal on
Tuesday. A weak wave will move over the southern portions of the
CWA late Monday night/Tuesday. With increased low level
moisture...upslope flow in the mtns...and the effects of the wave
there could be a chc/slt chc of storms in the south.

Ridging will move over the Southern Plains on Wednesday bringing
much warmer temps and very dry air. As a shortwave moves thru the
Intermountain West on Thursday the thermal ridge will be pushed
east. Temps on Thursday will be downright hot across the CWA.
Temps will cool a little on Friday/Saturday as the shortwave
passes to the north. This pattern is favorable for high winds from
Thursday aftn thru Sat...this will need to be watched. Critical
fire wx concerns will increase during this period...please see the
Fire Wx discussion below for more details.

Strobin

FIRE WEATHER...

Critical fire wx is st ill expected on Sun as mixed layer winds
of 25-35 kts will be within an unusually warm low- level thermal
ridge. The better set-up of the wind/thermal field will be across
Chaves/northern Lea counties where RFTI of around 6 are forecast.
Still farther s into the Davis Mtns/Marfa Plateau there are good
indications of sufficient mixing for 25-30 mph winds. There is
some uncertainty wrt how low RHs will be and if counties farther
e/s will need to be added, probably Pecos Co? Wed-Fri looks to be
another period of critical fire wx that may end up in a bi-modal
fire effective pattern extending from Thur to Fri culminating in a
wind storm with the trough/front passage?

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     52  40  93  50 /   0   0   0   0
Carlsbad                       66  46  95  52 /   0   0   0   0
Dryden                         67  46  89  60 /   0   0   0   0
Fort Stockton                  62  52  94  54 /   0   0   0   0
Guadalupe Pass                 68  55  83  53 /   0   0   0   0
Hobbs                          59  43  88  45 /   0   0   0   0
Marfa                          75  49  86  50 /   0   0   0   0
Midland Intl Airport           55  44  94  51 /   0   0   0   0
Odessa                         56  45  92  51 /   0   0   0   0
Wink                           61  46  96  52 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Sunday afternoon through Sunday evening
     for Guadalupe Mountains-Southeast Plains.

     High Wind Watch from Sunday afternoon through Sunday evening for
     Guadalupe Mountains of Eddy County.

TX...Fire Weather Watch from Sunday afternoon through Sunday evening
     for Andrews-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
     Guadalupe Mountains-Loving-Marfa Plateau-Martin-Midland-
     Reeves County and Upper Trans Pecos-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     High Wind Watch from Sunday afternoon through Sunday evening for
     Guadalupe Mountains.

&&

99/99/
Hazardous weather outlook, Apr 7, 1:45 PM CDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
145 PM CDT Sat Apr 7 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
145 PM CDT Sat Apr 7 2018 /1245 PM MDT Sat Apr 7 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Critical fire weather is expected Sunday afternoon and evening. A Red
Flag Warning is in effect for Southeast New Mexico and most of West
Texas.

Strong winds are possible through Guadalupe Mountains Sunday and a
High Wind Watch is in effect.

An extended period of critical fire weather will be possible
Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:51 AM CDTHigh Wind WatchMAF25 hr

Nearby

Red Flag Warnings in Texas, 2018Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.